Virginia, 2018

Winter Weather in Virginia, February 1 to 2, 2018

February 1 to 2, 2018 · NWS LWX · 1 event in 1 county or zone

Cold and moist air flowed over the mountains, resulting in snow for locations along and west of the Allegheny Front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Cold and moist air flowed over the mountains, resulting in snow for locations along and west of the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 1, 2:23 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Feb 1, 2:23 PM EST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
223 PM EST Thu Feb 1 2018

.SYNOPSIS...
A cold front will cross the region tonight and early Friday.
Strong Canadian high pressure will then build in behind the
front late Friday through Saturday. An area of low pressure and
its associated cold front will impact the region Sunday into
Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front located near the Ohio River this afternoon will
push eastward, crossing into western Maryland, eastern West
Virginia, and western Virginia this evening, and clear the
region by early Friday morning. As baroclinic zone tightens and
upper level forcing increases aloft, precipitation will increase
in coverage over the remainder of the afternoon and this
evening, reaching the Allegheny Front this afternoon, and most
locations west of the Blue Ridge during the evening rush.
Precipitation will then spread eastward into the I-95 corridor
later this evening and overnight.

Ahead of the front, temperatures have warmed through the 40s and
even 50s, so all precipitation initially will be in the form of
rain. As the front pushes eastward, temperature profiles will
cool with the higher elevations along and near the Allegheny
Front changing over to snow this evening. Elsewhere, while
temperatures aloft cool rather rapidly, boundary layer
temperatures will take longer, so primarily rain is expected for
the majority of the precipitation. That being said, surface
temperatures will still cool significantly and rain will likely
mix with or change to a brief period of light snow before
ending late tonight and early Friday morning. Accumulations
across the higher terrain near the Allegheny Front are forecast
to range from 2 to 4 inches and a Winter Weather Advisory was
issued for western Pendleton and western Grant counties. The
higher elevations of the Blue Ridge could also see around an
inch of accumulation. Elsewhere, any accumulations will be
little to none, with a light coating to couple tenths at most.

As temperatures fall towards and below freezing by Friday
morning, will have to monitor road surface temperatures for any
freezing of liquid on area roadways, but with antecedent warmth
today and gusty drying winds expected early Friday morning, the
threat for this is low.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Blustery northwest flow will be the main story for Friday as 850
mb temperatures crash into the -16C to -18C range. Temperatures
are not expected to rise much, if at all, through the day
Friday, with post-sunrise highs only ranging through the 20s to
low 30s. With the gusty northwest flow, some upslope snow
showers remain possible, as well as few flurries downwind
towards the metro areas.

High pressure will build south of the region later Friday night
into Saturday morning, with gusty winds gradually lessening.
Low temperatures Friday night will be quite cold, in the teens
pretty much area-wide, except some single digits across the
higher terrain. Depending on amount of wind left, Wind Chill
Advisories may become necessary Friday night into Saturday
morning for the higher elevations.

Mostly sunny skies are expected Saturday with temperatures
somewhat rebounding back through the 30s as southerly flow
becomes established. The next system will already be organizing
across the Mississippi Valley late Saturday and Saturday night,
with clouds increasing and potential for some light
precipitation already on the doorstep by early Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
An area of low pressure will move northeast through the
southeastern US on Sunday and off of the coast into Sunday
night. At the same time, another area of low pressure will be
moving east across the Great Lakes with its associated cold
front moving through our area. There is still uncertainty
associated with the impacts over our region as it depends on
track, timing and how much warm air advects over our area.
Latest guidance suggests that Sunday could start with snow,
transitioning to a wintry mix or rain, but ending up as rain
later in the day mainly across areas east of the Blue Ridge.
Conditions will gradually improve early on Monday as high
pressure builds in and remains in control into Tuesday.

Another system approaches on Wednesday bringing unsettled weather
into Wednesday night. It once again could have rain and or
snow, but this far out it is too early to tell so we will
continue to monitor it.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions will continue through the remainder of the
afternoon with gradually thickening and lowering cloud deck. A
period of MVFR is then likely as rain overspreads the region
this evening and overnight. The rain may end as a brief period
of light snow, but little if any accumulation is expected.
Conditions will improve back to VFR on Friday as gusty northwest
winds develop. Gusts will peak 25-30 knots.

Winds diminish and VFR will continue Friday night through
Saturday night.

Sub-VFR conditions possible Sunday into early Monday
as a front and low pressure system impacts our area. Conditions
improve through the day Monday and into Tuesday with VFR conditions.
Breezy conditions expected on Monday with gusts up to 20 kts.

&&

.MARINE...
South/southwesterly flow gusting to near 20 knots will continue
across portions of the middle Chesapeake Bay and lower Tidal
Potomac for the remainder of the afternoon and evening. As a
cold front crosses the waters later tonight, a shift to
northwesterly winds will occur, along with an increase in wind
speed, and a SCA is in effect for all waters from midnight
tonight onward. Gusty winds continue into Friday and wind speeds may
approach Gale force. Winds then gradually subside Friday night,
although SCA winds still likely.

Winds will lessen further on Saturday, before increasing again
Saturday night out of the south ahead of the next frontal
system. SCA conditions possible again.

SCA criteria winds are possible Sunday through Monday as a low
pressure system crosses the region. Winds will be on the
decrease Monday night and remain below criteria into Tuesday.

&&

.TIDES/COASTAL FLOODING...
Water anomalies continue to decrease this afternoon, and no
coastal flooding is currently forecast, although Annapolis,
Baltimore, and Straits Point will likely reach Action stage.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...Winter Weather Advisory until 4 AM EST Friday for WVZ501-505.
MARINE...Small Craft Advisory from midnight tonight to 5 AM EST
     Saturday for ANZ530>532-538>541.
     Small Craft Advisory until 5 AM EST Saturday for ANZ533-534-
     537-542-543.
     Small Craft Advisory from midnight tonight to 7 PM EST Friday
     for ANZ535-536.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...IMR
AVIATION...MM/IMR
MARINE...MM/IMR
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Feb 1, 5:40 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
540 PM EST Thu Feb 1 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-022245-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
540 PM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Warning may be needed for portions of the waters Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-022245-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
540 PM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Winter Weather Advisory for snow is in effect for western Grant
and western Pendleton Counties in West Virginia tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Low wind chills which could cause hypothermia and frostbite are
possible across the higher elevations of the Allegheny Front and
Blue Ridge Friday night into Saturday morning. A Wind Chill
Advisory may be necessary.

There is a slight winter storm threat Sunday. If the threat
materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
February 1, 7:00 PM EST to February 2, 4:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 5.0 inches in Hightown.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740418.